Tornadoes · United States · Texas · 2025

Unrated tornado, Perryton, Texas, September 8, 2025

This Unrated tornado ran 0.1 miles across Ochiltree County on September 8, 2025, touching down at 7:05 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
September 8, 2025
Touchdown
7:05 PM CDT (00:05 UTC)
Lifted
7:06 PM CDT (00:06 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.1 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Ochiltree County
Touchdown point
36.371, -100.815
Lift-off point
36.370, -100.814
Record number
2509081805-01

What the Weather Service recorded

Multiple supercell thunderstorms formed across the eastern Texas and Oklahoma Panhandles during the evening hours of September 8th. The overall environment was highly conducive for severe storm development, with hail as large as 3 to 3.5 inches in diameter being measured across portions of the eastern Panhandles. Due to the low level winds increasing after sunset, this allowed storms to have low level rotation which led to an increased threat for tornadoes throughout the rest of the evening. The severe thunderstorms tracked south across the eastern Texas Panhandle and Beaver county in the Oklahoma Panhandle and produced large to destructive hail and at least one known tornado. These storms were slow moving and also produced heavy rainfall that likely led to flash flooding, especially southeast of Perryton where multiple storms formed and tracked over the same location. Thunderstorm intensity diminished after midnight across the eastern Panhandles.

This tornado was video documented by local residents. It occurred in the location south of Loop 143 and north of County Road L, between County Road 15 and US Highway 83. It was on the ground briefly with no known damage associated with it.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

14 minutes of warning. NWS AMA issued a tornado warning for this county at 23:51 UTC, 14 minutes before the tornado touched down, in force until 00:30 UTC.

The county was under a severe thunderstorm watch, issued at 21:56 UTC and running to 05:53 UTC.

Issued (UTC)ExpiredProductOffice
21:56 UTC05:53 UTCSevere Thunderstorm WatchAMA
22:46 UTC23:45 UTCSevere Thunderstorm WarningAMA
23:25 UTC00:30 UTCSevere Thunderstorm WarningAMA
23:51 UTC00:30 UTCTornado WarningAMA
00:11 UTC00:17 UTCFlood AdvisoryAMA
00:17 UTC05:22 UTCFlash Flood WarningAMA
00:21 UTC01:30 UTCSevere Thunderstorm WarningAMA
00:46 UTC01:30 UTCTornado WarningAMA
00:53 UTC05:00 UTCFlash Flood WarningAMA
01:25 UTC02:03 UTCSevere Thunderstorm WarningAMA
02:26 UTC03:15 UTCSevere Thunderstorm WarningAMA
03:32 UTC04:30 UTCSevere Thunderstorm WarningAMA
04:10 UTC04:52 UTCSevere Thunderstorm WarningAMA
05:22 UTC08:00 UTCFlood AdvisoryAMA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Sep 8, 6:36 PM CDT, 29 minutes earlier. Its key messages:

  • Issued at 1250 PM CDT Mon Sep 8 2025
  • Thunderstorms, some could be severe, are possible for both today and tomorrow. Large hail and damaging winds are the primary hazards but a tornado is also possible with the storms today.
  • High temperatures each day are forecast to be in the 80s to low 90s.
  • Shower and thunderstorm chances may return this upcoming weekend.
Area forecast discussion, Sep 8, 6:36 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
636 PM CDT Mon Sep 8 2025

...New AVIATION...

.UPDATE...
Issued at 459 PM CDT Mon Sep 8 2025

Scattered thunderstorms are developing across the northern
Panhandles on the edge of a surface boundary that is moving
south/southeast. These storms are in a prime environment that
could quickly produce severe thunderstorms capable of large to
very large hail and damaging wind gusts. A tornado or two also
cannot be ruled out, with the higher potential later this evening.
Due to the severe storm potential, a Severe Thunderstorm Watch has
been issued for the central and eastern Panhandles through
midnight tonight. Have made some minor edits to PoP grids to
account for the ongoing storms and expected evolution of the
system through the evening hours.

Muscha

&&

.KEY MESSAGES...
Issued at 1250 PM CDT Mon Sep 8 2025

- Thunderstorms, some could be severe, are possible for both today
  and tomorrow. Large hail and damaging winds are the primary
  hazards but a tornado is also possible with the storms today.

- High temperatures each day are forecast to be in the 80s to low
  90s.

- Shower and thunderstorm chances may return this upcoming
  weekend.

&&

.SHORT TERM...
(This evening through Tuesday night)
Issued at 1250 PM CDT Mon Sep 8 2025

Satellite imagery early this afternoon depicts mostly clear skies
across the Panhandles with a few areas of scattered clouds for the
southeast and central Panhandles. The imagery also depicts wind
shear across the area really well, as low level clouds are moving
northerly and mid level clouds are moving easterly at this time.
Tremendous uncertainty remains regarding the severe thunderstorm
potential for later this afternoon into this evening. What is
known right now is that there is subtle surface convergence as
depicted by the wind field across the central Panhandles at this
time. Keeping or even increasing that convergence will be
paramount in generating any storms today as there is a distinct
lack of upper level support for storms. The 08/12z HREF suite has
also not helped build confidence in the location of storm
development or if storms will even form given the large variety of
potential solutions. With that being said, if any storms are able
to form, they could quickly become severe with large to destructive
hail and damaging wind gusts being the primary hazards. As low
level shear increases late this afternoon into this evening aided
by a 35-40 kt LLJ, a tornado will be possible with any isolated
supercell thunderstorms. Again, this is a highly conditional
threat but if any storms do form, they will need to be watched
carefully.

Sufficient moisture is forecast to remain in place for tomorrow
and may allow for additional thunderstorm development across the
region. A subtle shortwave may move over the region during peak
heating tomorrow afternoon to allow isolated to scattered storms
to form. The environment will remain conducive for storms to
become strong to severe, with large hail and damaging winds being
the primary hazards once again. MLCAPE values may be slightly
lower than today, but with mid level temperatures being cool,
large hail will still be possible. Some drier air will move in
across the lower levels and at the surface so DCAPE values are
forecast to be higher so damaging wind gusts may also accompany
the large hail threat. Showers and storms may last into the late
evening into the overnight hours but the severe threat should
decrease through the night.

Muscha

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 1250 PM CDT Mon Sep 8 2025

Even though upper level troughing will lift northeast across the
Plains late this week, high pressure looks to remain in place over
the Panhandles over the next week. This will lead to temperatures
being fairly stagnant over the next week with daily highs in the 80s
to low 90s. Shortwaves may continue to round the southern and
eastern periphery of the broad H500 trough and may generate rain
across portions of the Panhandles this week. Due to the wide range
in model guidance, rain chances are around or below 10 percent
through Friday afternoon. Friday night through this weekend, rain
chances may start to rise for the Panhandles as the trough begins
to move east and lift northeast. The base of the trough still
looks to remain north of the region but PVA may still be able to
generate some rainfall for the area this weekend.

Muscha

&&

.AVIATION...
(00Z TAFS)
Issued at 625 PM CDT Mon Sep 8 2025

We'll continue to monitor thunderstorm potential near the
terminals over the next few hours, and amendments may be needed.
Otherwise, winds will swing out of the southeast to southwest at
10-15 kts throughout the period with some mid to high level cloud
decks. VFR conditions should prevail throughout the period.

Harrel

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...05
LONG TERM....05
AVIATION...38
Hazardous weather outlook, Sep 8, 1:13 PM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
113 PM CDT Mon Sep 8 2025

OKZ001>003-TXZ001>020-317-090700-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
113 PM CDT Mon Sep 8 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this afternoon and evening, across
the Panhandles. A few thunderstorms could be severe with large
hail and damaging winds being the primary hazards. A tornado
cannot be ruled out with any storms today as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances continue on Tuesday across the Panhandles. A
few storms may become severe, with large hail and damaging winds
being the primary hazards.

Thunderstorm chances may return this weekend for portions of the
Texas and Oklahoma Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 8, 4:19 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
419 PM CDT Mon Sep 8 2025

TXZ001-082145-
Dallam TX-
419 PM CDT Mon Sep 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DALLAM COUNTY
THROUGH 445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Conlen, or 13 miles north of Dalhart, moving southeast
at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3636 10243 3622 10216 3605 10240 3606 10246
      3625 10259
TIME...MOT...LOC 2119Z 319DEG 9KT 3625 10246

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

TLH
Special weather statement, Sep 8, 4:50 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
450 PM CDT Mon Sep 8 2025

TXZ001-006-082215-
Hartley TX-Dallam TX-
450 PM CDT Mon Sep 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DALLAM AND NORTH
CENTRAL HARTLEY COUNTIES THROUGH 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Conlen, or 11 miles northeast of Dalhart, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dalhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3630 10234 3614 10216 3609 10216 3592 10246
      3618 10263
TIME...MOT...LOC 2150Z 328DEG 10KT 3620 10240

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TLH
Local storm report, Sep 8, 5:54 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
554 PM CDT Mon Sep 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     Hail             1 E Dalhart             36.06N 102.50W
09/08/2025  M1.00 Inch       Dallam             TX   Emergency Mngr

&&

BRM
Local storm report, Sep 8, 5:59 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
559 PM CDT Mon Sep 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Hail             3 E Dalhart             36.06N 102.47W
09/08/2025  M1.75 Inch       Dallam             TX   Trained Spotter

            Mostly nickel hail with some golf ball size
            mixed in.

&&

BRM
Local storm report, Sep 8, 6:50 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
650 PM CDT Mon Sep 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             3 E Perryton            36.39N 100.75W
09/08/2025  E2.75 Inch       Ochiltree          TX   Emergency Mngr

            Baseball size hail was falling at the time
            of the report.

&&

PAV

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 00:00Z

0.1 hours before the tornado, 150 km from the path. September 9, 2025.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2025-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1888 joules per kilogram, CIN -46, lifted condensation level 1913 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2025-09-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 27 square meters per square second, 0 to 6 km bulk shear 27 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1888 J/kg
Mixed-layer CIN
-46 J/kg
Surface CAPE
2455 J/kg
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.6
0-3 km lapse rate
8.9 K/km

Open this sounding in Storm Lab

The surface observations

Perryton/Ochiltree County Apt (PYX), 8 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:15 UTC87.663.3190° 13 kt191014.6
22:35 UTC8763.5180° 14 kt221013.9
22:55 UTC83.767170° 17 kt221013.2
23:15 UTC82.466.2140° 21 kt251012.5
23:35 UTC77.768350° 13 kt1013.9
23:55 UTC746890° 25 kt341014.2
00:15 UTC7767.3130° 18 kt1013.5
00:35 UTC
00:55 UTC7367.3170° 13 kt211014.2
01:15 UTC7064.8170° 18 kt231014.9
01:35 UTC7166.2160° 21 kt271014.9
01:55 UTC7065.5150° 16 kt231015.6

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Amarillo radar (KAMA), 150 km away, was scanning. The volume nearest the touchdown began at 00:04 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:15 UTCHAIL 1.751 E PerrytonOchiltree, TXPicture submitted on social media.
23:35 UTCHAIL 2.56 E PerrytonOchiltree, TXPicture on social media. Windshield had significant hail damage.
23:42 UTCHAIL 1.53 Se PerrytonOchiltree, TXPicture sent through social media.
23:45 UTCHAIL 2.753 E PerrytonOchiltree, TXBaseball size hail was falling at the time of the report.
23:52 UTCHAIL 3.54 E PerrytonOchiltree, TX
00:00 UTCHAIL 2.7512 Sw Wolf Creek ParkOchiltree, TXSocial media report.
00:05 UTCTORNADO2 S PerrytonOchiltree, TXVideo of a tornado on the ground sent through social media.
00:25 UTCHAIL 11 Nne Wolf Creek ParkOchiltree, TX
00:29 UTCHAIL 2.55 Wnw Wolf Creek ParkOchiltree, TXPerryton Fire and Rescue reported the hail on social media.
01:06 UTCHAIL 1.258 Ssw Wolf Creek ParkOchiltree, TX
01:36 UTCHAIL 2.7512 Sw Wolf Creek ParkOchiltree, TXCorrects previous hail report from 12 SW Wolf Creek Park. Social media report.
02:15 UTCHAIL 2.518 Nw MiamiRoberts, TXPicture of multiple golf ball sized hail, and some tennis ball hail as well.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2025 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of September 8, 2025

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 85:57 PM CDTUnratedHarper, OK0.120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.